Louisiana, 2010Lightning Strikes in Louisiana, August 23, 2010
August 23, 2010 · NWS LCH · 2 events in 2 counties and zones
Scattered thunderstorms associated with the remnants of Tropical Depression Five produced lightning which struck and destroyed a home in Lafayette.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- $10,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms associated with the remnants of Tropical Depression Five produced lightning which struck and destroyed a home in Lafayette.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 22, 9:18 PM CST, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 22, 9:18 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1018 PM CDT SUN AUG 22 2010
.UPDATE...
LATEST RADAR IMAGERY INDICATES LINE OF CONVECTION CONTINUES TO
MAINTAIN ITSELF AS IT APPROACHES THE EASTERN CWA BORDER...AND HAS
FILLED IN ALONG AN OUTFLOW BOUNDARY ACROSS CENTRAL LOUISIANA
ZONES. HAVE RAISED POPS ONCE AGAIN INTO THE CHANCE CATEGORY
ACROSS ALL LOUISIANA ZONES...AND LIKELY CATEGORY OVER SOUTHEAST
ACADIANA. UPDATED PRODUCTS OUT SHORTLY.
SHAMBURGER
&&
.PREV DISCUSSION... /ISSUED 852 PM CDT SUN AUG 22 2010/
AVIATION...
CLEAR SKIES AND VFR WX ACRS SE TX AND SRN LA THIS EVE ALTHOUGH
STRONG STORMS ARE FIRING ACRS NRN LA ATTM WITH STORM MOVEMENT TO
THE SOUTH. THESE STORMS ARE PRODUCING NUMEROUS CLOUD TOP GROUND
LIGHTNING STRIKES. IT THIS ACTIVITY HOLDS TOGETHER IT WILL MOVE
INTO AEX AREA OF OPERATIONS AROUND 04Z. OTHERWISE... SLOW AND
QUIET NIGHT ON TAP...VFR.
PREV DISCUSSION... /ISSUED 320 PM CDT SUN AUG 22 2010/
SYNOPSIS...HIGH PRESSURE REMAINS ANCHORED OVER THE AREA WITH A
WEAK COLD FRONT MAKING A SLOW APPROACH INTO THE ARKLATEX. A MASS
OF SHOWERS AND THUNDERSTORMS OVER THE EASTERN GULF OF MEXICO
ASSOCIATED WITH UPPER LEVEL MOISTURE INTO AN EXTENSION OF AN EAST
COAST TROF. THIS MOISTURE IS EXPECTED TO REMAIN EAST OF OUR AREA
WHILE HIGH PRESSURE FROM TEXAS BUILDS OVER OUR AREA ON MONDAY. AS
SUBSIDENCE WILL PRODUCE TEMPERATURES TRENDING HIGHER WHILE
SOMEWHAT DRIER AIR MIXES DOWN FROM MID LEVELS. THE END RESULT
SHOULD BE WARMER TEMPERATURES ON MONDAY BUT WITH HEAT INDICES
BELOW ADVISORY CRITERIA.
SHORT TERM...TRIMMED BACK ON POPS FROM GUIDANCE DUE TO RIDGING
EVIDENT AT MID AND UPPER LEVELS THRU MONDAY NIGHT WHILE THE FRONT
TO THE NORTH ONLY PROVIDES ENOUGH CONVERGENCE FOR JUST LOW END
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ON MONDAY.
LONG TERM...KEPT PRECIP CHANCES SLIGHTLY BELOW CLIMO OVER THE
REMAINDER OF THE WEEK AND THROUGH THE WEEKEND. A WEAKNESS IN THE
RIDGE WILL ALLOW FOR SOME WIDELY SCATTERED CONVECTION HOWEVER THE
SEABREEZE SHOULD REMAIN WEAK WITH MAINLY WESTERLY SURFACE FLOW.
ANOTHER COLD FRONT ENTERS THE PICTURE ON THURSDAY BUT THIS ONE
WILL ALSO WASH OUT WITH ONLY CLIMO POPS AT BEST.
SWEENEY
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 77 97 75 98 71 / 30 30 10 20 10
KBPT 78 97 75 100 73 / 20 30 10 20 10
KAEX 76 101 74 97 70 / 50 20 10 10 10
KLFT 77 98 74 96 73 / 50 20 10 20 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 22, 3:51 AM CST, 21 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 AM CDT SUN AUG 22 2010
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-231115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
451 AM CDT SUN AUG 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
.OPPRESSIVE HEAT...
HIGH TEMPERATURES WILL BE IN THE MID 90S TO NEAR 100 DEGREES.
WHEN COMBINED WITH THE HUMID CONDITIONS...THE HEAT INDEX OR
APPARENT TEMPERATURE THIS AFTERNOON WILL RANGE FROM 106 TO 111
DEGREES. A HEAT ADVISORY WILL BE IN EFFECT THROUGH 7 PM.
.THUNDERSTORMS...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP LATE THIS AFTERNOON...MAINLY EAST OF AN ALEXANDRIA TO
LAFAYETTE LINE. A FEW OF THESE STORMS MAY BECOME STRONG WITH BRIEF
GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS
WILL DIMINISH QUICKLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HOT CONDITIONS WILL CONTINUE AGAIN ON MONDAY AND TUESDAY WITH HEAT
INDEX VALUES APPROACHING HEAT ADVISORY CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ430-432-435-450-452-455-470-472-475-231115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
451 AM CDT SUN AUG 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
LIGHT WINDS AND LOW SEAS CAN BE EXPECTED. ISOLATED SHOWERS WILL BE
POSSIBLE LATE THIS AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT WINDS AND LOW SEAS ARE EXPECTED TO CONTINUE WITH ONLY
ISOLATED MAINLY NIGHT TIME AND EARLY MORNING SHOWERS. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
RUA
In the hours before
Special weather statement, Aug 22, 9:25 PM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1025 PM CDT SUN AUG 22 2010
LAZ027>029-031>033-230430-
RAPIDES LA-VERNON LA-AVOYELLES LA-EVANGELINE LA-ALLEN LA-
ST. LANDRY LA-
1025 PM CDT SUN AUG 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...VERNON...AVOYELLES...
EVANGELINE...ALLEN AND ST. LANDRY PARISHES UNTIL 1130 PM CDT...
AT 1018 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS FROM KURTHWOOD IN VERNON PARISH TO CHENEYVILLE
IN RAPIDES PARISH...MOVING SOUTH AT 15 MPH.
* THE STRONG THUNDERSTORMS WILL BE NEAR...
LACAMP BY 1035 PM...
HINESTON AND LEANDER BY 1040 PM...
ELMER AND ECHO BY 1045 PM...
LECOMPTE AND LEESVILLE BY 1050 PM...
NEW LLANO BY 1100 PM...
CHENEYVILLE BY 1115 PM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
LAT...LON 3139 9264 3144 9233 3111 9190 3123 9176
3121 9169 3110 9172 3099 9180 3082 9181
3077 9174 3075 9216 3105 9341 3137 9339
3135 9293 3151 9272
K. KUYPERSpecial weather statement, Aug 22, 9:57 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1057 PM CDT SUN AUG 22 2010
LAZ045-053>055-230500-
UPPER ST. MARTIN LA-LOWER ST. MARTIN LA-ST. MARY LA-IBERIA LA-
1057 PM CDT SUN AUG 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY...IBERIA AND ST. MARTIN
PARISHES UNTIL MIDNIGHT CDT...
AT 1048 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS 7 MILES EAST OF BELLE RIVER...MOVING
WEST AT 30 MPH.
* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
MORGAN CITY BY 1110 PM...
BERWICK BY 1115 PM...
BAYOU VISTA BY 1120 PM...
PATTERSON MEMORIAL AIRPORT AND PATTERSON BY 1125 PM...
FRANKLIN AND CHARENTON BY 1140 PM...
BALDWIN AND LAKE FAUSSE POINTE BY 1145 PM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
LAT...LON 2961 9112 2960 9118 2954 9124 2955 9127
2948 9129 2958 9154 2964 9156 2963 9164
2974 9163 2975 9175 2971 9186 2975 9188
3026 9150 3012 9147 3005 9136 3006 9127
2993 9124 2984 9117 2982 9110 2965 9108
K. KUYPERSpecial weather statement, Aug 22, 10:37 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1137 PM CDT SUN AUG 22 2010
LAZ033-045-230530-
ST. LANDRY LA-UPPER ST. MARTIN LA-
1137 PM CDT SUN AUG 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY AND ST. MARTIN
PARISHES UNTIL 1230 AM CDT...
AT 1129 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 5 MILES WEST OF ATCHAFALAYA NATIONAL
WILDLIFE REFUGE...MOVING SOUTH AT 25 MPH.
* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
LAKE PELBA AND WHISKEY BAY BY 1145 PM...
HENDERSON AND CECILIA BY 1150 PM...
BUTTE LA ROSE AND BREAUX BRIDGE BY MIDNIGHT...
CATAHOULA BY 1210 AM...
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
LAT...LON 3016 9190 3052 9192 3054 9174 3051 9173
3051 9175 3050 9175 3050 9169 3047 9165
3044 9163 3038 9164 3033 9162 3027 9159
3024 9153 3015 9152
K. KUYPERSpecial weather statement, Aug 22, 11:25 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1225 AM CDT MON AUG 23 2010
LAZ033-043>045-052-230630-
ST. LANDRY LA-UPPER ST. MARTIN LA-LAFAYETTE LA-VERMILION LA-ACADIA LA-
1225 AM CDT MON AUG 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...LAFAYETTE...
VERMILION...ACADIA AND ST. MARTIN PARISHES UNTIL 130 AM CDT...
AT 1221 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF SCOTT TO BREAUX BRIDGE...MOVING SOUTHWEST AT 15 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
PARKS...SCOTT...LAFAYETTE...DUSON...RAYNE AND BROUSSARD.
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 2998 9245 3039 9223 3033 9173 3007 9187
3008 9194 2998 9199 2992 9197
MMLightning, Lafayette
- When
- August 23, 1:11 AM CST
- Where
- Lafayette County, 1.34 mi WSW of Pitette
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 30.162, -92.020
Lafayette Daily Advertiser reported that scattered thunderstorms which occurred in the early morning hours on August 23 produced lightning which struck and destroyed a home on Timberwood Circle in Lafayette.
Lightning, Cameron
- When
- August 23, 2:40 AM CST
- Where
- Cameron County, 4.47 mi SE of Grand Chenier Arpt
- Crop damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 29.678, -92.785
Lake Charles American Press reported that scattered thunderstorms which occurred in the early morning hours on August 23 produced lightning which struck marsh land in Rockefeller National Wildlife Refuge and created a large marsh fire. Smoke from the fire affected the Sulphur and Carlyss areas.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 23 to 24, 2010$1.5 million · 87 kt wind · 14 events
- Damaging Winds in Texas, August 23, 2010$73,000 · 58 kt wind · 10 events
- Flash Flooding and Hail in New Mexico, August 23, 2010$60,000 · 1 in hail · 3 events
- Damaging Winds in Texas, August 23, 2010$57,000 · 61 kt wind · 4 events
- Flooding in New York, August 23, 2010$55,000 · 2 events
- Flooding and Strong Wind in Massachusetts, August 23 to 25, 2010$28,000 · 4 events
- Flash Flooding in Puerto Rico, August 23, 2010$20,000 · 3 events
- Flood and Damaging Wind in Nebraska, August 23 to 24, 201052 kt wind · 12 events
- Frost and Freeze in Oregon, August 23, 20103 events
- Damaging Winds in Texas, August 23, 2010$3,000 · 52 kt wind · 3 events
- Damaging Winds in Kansas, August 23, 201052 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 23, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257949, 257950.